Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jun 25, 2022, 12:06 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2022, 12:06 PM MST (19:06 UTC)
- Expired
- Jun 25, 2022, 3:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 92 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 3950 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WGUS55 KFGZ 251906
FFWFGZ
AZC005-252200-
/O.NEW.KFGZ.FF.W.0002.220625T1906Z-220625T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1206 PM MST Sat Jun 25 2022
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 300 PM MST.
* At 1204 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
0.5 and 0.75 inches of rain have fallen. Additional rainfall
amounts of 0.5 to 0.75 inches are possible in the warned area. A
gauge on the Pipeline Scar registered 0.47" in 15 to 20 minutes.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
areas along and north of Copeland Lane including Wupatki Trails,
Fernwood, Timberline, Bonito Campground At Sunset Crater, Sunset
Crater Volcano National Monument, Lockett Meadow Campground and
Sunset Crater Visitors Center.
This includes the following highways...
U.S. Highway 89 between mile markers 426 and 430.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Avoid recently burned areas and downstream locations.
Life-threatening flooding of creeks, roads and normally dry washes
will occur. Rockslides and mudslides will likely occur in steep
terrain.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3537 11162 3537 11153 3532 11152 3532 11153
3531 11162 3534 11164
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ET2 follow-up statements
466
WGUS75 KFGZ 251943
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1243 PM MST Sat Jun 25 2022
AZC005-252200-
/O.CON.KFGZ.FF.W.0002.000000T0000Z-220625T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
1243 PM MST Sat Jun 25 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON FOR COCONINO COUNTY...
At 1240 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
0.5 and 0.75 inches of rain have fallen. Heavy rain has ended across
the warned area with only light showers remaining. There is ash
laden flow being reported in area washes. Flash flooding is expected
to continue over the next few hours.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
areas along and north of Copeland Lane including Wupatki Trails,
Fernwood, Timberline, Bonito Campground At Sunset Crater, Sunset
Crater Volcano National Monument, Lockett Meadow Campground and
Sunset Crater Visitors Center.
This includes the following highways...
U.S. Highway 89 between mile markers 427 and 430.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Avoid recently burned areas and downstream locations.
Life-threatening flooding of creeks, roads and normally dry washes
will occur. Rockslides and mudslides will likely occur in steep
terrain.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3537 11162 3537 11153 3532 11152 3532 11153
3531 11162 3534 11164
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ET347
WGUS75 KFGZ 252158
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
258 PM MST Sat Jun 25 2022
AZC005-252208-
/O.EXP.KFGZ.FF.W.0002.000000T0000Z-220625T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
258 PM MST Sat Jun 25 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON FOR
COCONINO COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3537 11162 3537 11153 3532 11152 3532 11153
3531 11162 3534 11164
$$
ETWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 9:26 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 25, 9:26 AM MST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 926 AM MST Sat Jun 25 2022 .SYNOPSIS...Monsoonal flow will continue to bring showers and thunderstorms to central and northern Arizona through the weekend and into next week. Gusty winds, localized heavy rainfall, and lightning will be the primary concerns. && .UPDATE...Satellite this morning shows mostly clear skies west of I-17 and mid-level debris clouds (and perhaps a few light showers) over the east. 0-6km steering flow will be much lighter today, which should result in slow (outflow-oriented) storm motion with a preference for convective initiation and maintenance over the higher terrain. Upper level winds are reasonable, and should move the storm anvils away to the NE, thus encouraging maintenance of the slow-moving storms (especially if they propagate to the SW). Instability and available moisture are a bit lower today than yesterday. With this, expect another round of storms today, most active along and south of the Mogollon Rim, with the strongest storms in Yavapai and Gila counties where the instability is the greatest. This is all in line with this morning's CAMs (high-resolution Convection-Allowing Models). Greatest impacts today will be locally heavy rain due to slow moving storms - those near fresh burn scars should be alert for rapidly changing conditions this afternoon. && .PREV DISCUSSION /203 AM MST/...Moisture remains over the weekend for the weekend, with riding resulting in monsoonal flow in place over Arizona. Showers and thunderstorms are expected to develop over the area again this afternoon as a result. The greatest surface-based CAPE looks to be over Yavapai County, particularly near the I-17 corridor, with around 750-1000 J/Kg with lesser amounts of 250-500 J/Kg over the remainder of the area. Though, flow aloft remains fairly week across the region, thus limiting to overall severe threat but adding to the flash flood threat with slow storm motions. The slower storm motion combined with PWATs around 0.60" to 0.80", will continue to make localized flash flooding the primary threat, especially if storms remain over the same area for an extended period of time. Deeper moisture begins to move into the area late Sunday, thus the potential for flash flooding looks to expand across the area. In addition to heavy rainfall, strong gusty outflow winds will be possible with thunderstorms. The ridge remains in control over the southwest for much of the upcoming week. Heights do begin to gradually decrease, however as the ridge begins to wobble eastward. Consequently, a continued monsoonal pattern dominates the forecast through much of next week; with daily chances for showers and thunderstorms along with near-normal temperatures and light winds. Thus, flash flooding remains a concern across the area into next week as well. && .AVIATION...For the 18Z TAF package...Scattered TSRA will develop once again over northern Arizona aft 18Z. TEMPO MVFR conditions, erratic wind gusts, and locally heavy rain will be possible in and near storms. Storms should dissipate after 01Z. && .FIRE WEATHER...Scattered showers and thunderstorms will develop across the entire region today and Sunday afternoons. Lightning, gusty outflow winds, and flash flooding are all possible with these storms. Outside of storm activity, expect typical afternoon breezes and near to below average temperatures. Monday through Wednesday...A moderate monsoonal pattern will continue with daily chances for thunderstorms. Lightning, gusty outflow winds, and flash flooding will continue to be the main threats. Outside of storm activity, generally light winds will continue. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...BAK/Humphreys AVIATION...BAK FIRE WEATHER...BAK For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 11:28 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
| Jun 25, 1:03 PM MST | Special Weather Statement | FGZ | Yavapai | 42 min |
| Jun 25, 1:14 PM MST | Special Weather Statement | FGZ | 46 min | |
| Jun 25, 1:30 PM MST | Special Weather Statement | FGZ | 30 min | |
| Jun 25, 1:52 PM MST | Special Weather Statement | FGZ | Yavapai | 38 min |
| Jun 25, 2:43 PM MST | Special Weather Statement | FGZ | 47 min | |
| Jun 25, 3:06 PM MST | Areal Flood Advisory | FGZ | Coconino, Gila | 3 hr |
| Jun 25, 3:10 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
| Jun 25, 3:24 PM MST | Special Weather Statement | FGZ | 36 min | |
| Jun 25, 3:36 PM MST | Flash Flood Warning | FGZ | Coconino | 114 min |
| Jun 25, 4:23 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.